Daily Briefing

Another risk of weight loss drugs? Hospitalization.


New weight-loss drugs such as semaglutide have surged in popularity in recent months, but much is still unknown about their long-term health impacts. Many patients are now reporting a slew of new side effects — some of which are severe enough to lead to hospitalization.

Some patients are reporting severe symptoms from weight-loss drugs

Semaglutide is a drug that mimics a hormone called glucagon-like peptide-1 (GLP-1) to target areas of the brain that regulate appetite and food intake. Semaglutide, which is manufactured by Novo Nordisk, is sold under the brand name Ozempic for diabetes and Wegovy for obesity.

Some common side effects of semaglutide include nausea, stomach pain, constipation, diarrhea, and vomiting. However, some patients are reporting more severe symptoms, some of which have resulted in hospitalizations. Some of these symptoms include:

Blurred vision

Pam Peters, a 71-year-old woman, was initially prescribed Ozempic to help manage her type 2 diabetes earlier this year, but after three injections, she began to experience blurred vision.

"It was as if someone had thrown a switch," Peters said. "I couldn't read street signs, lights had halos, my night vision was just gone. I could no longer drive at night."

According to Peters, she believes that many other patients have experienced similar symptoms while on the medication, even if they aren't aware of the cause. "They [doctors] said there are probably more people out there with vision problems, but they're not correlating it with the Ozempic," she said.

Pancreatitis and gallbladder issues

Meera Shah, an endocrinologist at Mayo Clinic, has reported that some of her patients have experienced pancreatitis and gallbladder issues, both of which can lead to hospitalization.

Daniel Burton, a pharmacist who focuses on obesity and metabolic syndrome, suggests that these side effects may be due to the body being unable to adapt quickly to the rapid weight loss caused by the medications.

"Rapid weight loss causes the liver to pump out more bile and more cholesterol, both of which can lead to the formation of gallstones within the gallbladder," Burton said. "We see the same situations with people who do crash diets or do bariatric surgery … In some situations it can be severe enough that an individual needs to have their gallbladder removed."

In addition, Dawn Gentle, a diabetic patient who took Ozempic for three years, said severe abdominal pain brought her to the ED. Doctors ultimately diagnosed her with pancreatitis, and said it "was strongly possible" the condition was caused by the drug.

Severe stomach and digestive issues

Many patients using semaglutide have reported severe gastrointestinal issues, such as diarrhea, belching, constipation, and more. Some doctors are also reporting a spike in ED visits for these symptoms among patients taking the medication.

"The amount of people coming to the ER for the side effects of Ozempic. Diarrhea. Nausea. Bloating," wrote one ED doctor on Twitter.

These side effects can also have a negative impact on patients' mental health, leading to stress, anxiety, and depression.

"Chronic abdominal pain and unpredictable digestive symptoms such as nausea, diarrhea, fullness or constipation can take a significant toll on your mood and energy levels," said Laurie Keefer, an academic health psychologist and director of psychobehavioral research in Mount Sinai's division of gastroenterology. "… Because the brain and gut are so connected, the emotional symptoms can in turn worsen the gastrointestinal symptoms creating a vicious cycle."

Malnutrition and loss of muscle mass

Following reports of "Ozempic face," a result of rapid weight loss that makes the face look deflated and appear older, consumers and experts started raising concerns about another potential side effect — unintended muscle loss.

In an Instagram post, Peter Attia, a physician who focuses on the science of longevity, claimed that "almost every patient we put on this drug [semaglutide] has lost muscle mass at a rate that alarms me." However, "Muscle mass loss is part-and-parcel to losing weight," said Amy Rothberg of the University of Michigan, who is also a spokesperson for the Endocrine Society.

And although semaglutide has helped many patients lose weight, some say that the drug has made it difficult for them maintain a healthy, balanced diet, either due to nausea or already feeling full. This can lead some patients to consume inadequate amounts of food, leading to malnutrition.

"You can't eat what you feel like or what you want," said Renata Lavach-Savy, a 37-year-old woman. "You have to eat what your body will accept." After just four months on Ozempic, Lavach-Savy was unable to consume enough nutrients for her body to function effectively and doctors told her she was malnourished.

According to Shah, she often advises patients take multivitamins or protein supplements while taking semaglutide because they're not getting enough nutrients through food. Similarly, Andrew Kraftson, a clinical associate professor in metabolism, endocrinology, and diabetes at Michigan Medicine, said he counsels his patients on their diet to ensure that they're getting enough nutrients.

"We're not trying to make you vanish into nothingness," Kraftson said, noting that patients still need to consumer around 1,500 calories a day. (Korte, CBS News, 6/12; Court, New York Post, 6/19)


How Ozempic and Wegovy will impact the healthcare industry

Weight management drugs like Ozempic and Wegovy are getting a lot of attention, and we've been getting a lot of questions about what this new generation of drugs could mean for healthcare business. The Radio Advisory podcast dedicated an entire episode to the topic — read our Expert Insight to find out what they focused on.


SPONSORED BY

INTENDED AUDIENCE

AFTER YOU READ THIS

AUTHORS

TOPICS

MORE FROM TODAY'S DAILY BRIEFING

Don't miss out on the latest Advisory Board insights

Create your free account to access 2 resources each month, including the latest research and webinars.

Want access without creating an account?

   

You have 2 free members-only resources remaining this month remaining this month.

1 free members-only resources remaining this month

1 free members-only resources remaining this month

You've reached your limit of free monthly insights

Become a member to access all of Advisory Board's resources, events, and experts

Never miss out on the latest innovative health care content tailored to you.

Benefits include:

Unlimited access to research and resources
Member-only access to events and trainings
Expert-led consultation and facilitation
The latest content delivered to your inbox

You've reached your limit of free monthly insights

Become a member to access all of Advisory Board's resources, events, and experts

Never miss out on the latest innovative health care content tailored to you.

Benefits include:

Unlimited access to research and resources
Member-only access to events and trainings
Expert-led consultation and facilitation
The latest content delivered to your inbox
AB
Thank you! Your updates have been made successfully.
Oh no! There was a problem with your request.
Error in form submission. Please try again.